Virginia, 2019

Winter Weather in Virginia, February 23, 2019

February 23, 2019 · NWS LWX · 4 events in 4 counties and zones

Surface high pressure was located over New England through the day on February 23rd. Overrunning warm and moist air advection associated with a developing system in the southern plains led to rain overspreading portions of central and western Virginia.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Surface high pressure was located over New England through the day on February 23rd. Overrunning warm and moist air advection associated with a developing system in the southern plains led to rain overspreading portions of central and western Virginia. Along and near the Allegheny Front and the Blue Ridge, temperatures at elevations between 1500 and 4000 feet were below freezing for much of the day and evening, which led to a glazing of ice up to about a tenth of an inch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 23, 2:51 AM EST, 2 hours 9 minutes earlier.

Area forecast discussion, Feb 23, 2:51 AM EST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
251 AM EST Sat Feb 23 2019

.SYNOPSIS...Strong low pressure will move northeastward across
the western Great Lakes this weekend, bringing a warm front
northward into the area by early Sunday. A cold front
approaching from the Ohio Valley will quickly follow Sunday
afternoon. High pressure will then build from the Great Lakes
into New England through much of the week. Meanwhile, an area of
low pressure may approach from the Ohio Valley during the
middle of the week, and again by the end of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...

Low pressure is currently developing over western Texas as of early
this morning, and will deepen steadily as it presses northeastward
toward the Great Lakes through tonight. A stationary boundary to its
east will be lifted north as a warm front through tonight, but with
surface high pressure over New England and the parent surface low
passing so far west, find it hard pressed to believe the warm front
will lift all the way through tonight.

Overrunning warm/moist advection is expected to result in widespread
rain by day's end. Temperatures are expected to hold at or below
freezing for elevations between 1500 and 4000 feet or so with cold
air draining in from high pressure to the north in this layer, with
a light glaze of freezing rain expected. Not as confident further
north over extreme western Maryland in rain getting there while
temperatures are still at/below freezing, but could see the advisory
needing to be expanded into extreme western Allegany County (perhaps
into Hardy County WV as well given higher elevations here).

Rain may come in multiple waves through tonight, with the steadiest
(possibly heavy at times) most likely late this evening through
early Sunday morning. In general around an inch of rain is expected
and guidance has come into better agreement in where the heaviest
rainfall is likely. A little less rain (three quarters of an inch)
is expected over eastern West Virginia and western Maryland, but
with saturated ground and snowmelt some flooding issues could still
result. Not enough confidence for a watch given breaks between waves
of rain and lower amounts, but the threat there is non-zero
(especially for mainstem rivers that will collect all the excess
runoff). Further south across west-central Virginia, amounts of up
to an inch and a half are possible. Higher confidence in flooding
threat here (where there is a Flood Watch through tonight).

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...

The warm front should get to our doorstep Sunday morning, before
being overtaken by a cold front Sunday afternoon. Rain will become
more showery in nature before ending by around midday in the I-95
corridor, with perhaps some snow mixing in over the Allegheny
Front as it ends and colder air comes in later Sunday afternoon.

With strong cold air advection in the wake of a deep departing
surface low, gusty winds are expected to overtake the area Sunday
afternoon into Sunday evening. Latest guidance has trended downward
(and a touch slower) from 24 hours ago. Still believe near High Wind
Warning criteria is possible over the higher elevations, so am
holding firm with the watch (though not confident for a warning this
far out). By the time the better gradient gets to the I-95 corridor,
we will be losing daytime mixing, so while it will be windy I could
see us falling just shy of advisory criteria (greater than 45 MPH).
The cold air lags behind the front, so the downsloping westerly flow
should push highs well into the 60s early Sunday afternoon, before
temperatures fall rapidly when the colder air arrives by evening.

The best wind field actually crosses overnight Sunday night, so
while areas of northern Maryland/higher elevations closer to the
parent surface low/wind field aloft could see strong gusty winds
through the overnight hours, believe this may result in sub-advisory
winds for much of the rest of the area in spite of the strengthening
wind field aloft.

The gradient will start to weaken Monday morning, but mixing will
start increasing, and could see another peak in stronger winds until
around midday, before things gradually start slackening off through
the afternoon. Given the saturated ground and extended period of
windy conditions, there is a heightened risk for downed trees (and
subsequently power outages), even in sub-advisory winds.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...

Sfc pattern will be largely dominated by high pressure to the
north while a predominately west to east mid-level flow will
prevail across the country. This is expected to result in
generally fair weather conditions. Temperatures will average
below normal due to persistent broad trough aloft over the
Northeast and eastern Canada. Precipitation will be scarce next
week outside of the Appalachian mountains where scattered snow
showers and some light snow accumulation will be possible.

&&

.AVIATION /07Z SATURDAY THROUGH WEDNESDAY/...

Deteriorating conditions are expected after noon as rain and lower
ceilings move in ahead of a warm front approaching from the
Carolinas, with IFR likely by nightfall. Moderate rain is expected
overnight tonight reducing visibility possibly to IFR as well.

A cold front will move west to east across the terminals Sunday,
with gusty west winds and a return to VFR in its wake (35+ kts).
Gusty winds may persist Sunday night, especially near MRB. A
secondary peak in gusty winds is possible Monday morning.

VFR conditions Tue-Wed with no significant weather.

&&

.MARINE...

Generally light northeast flow is expected through tonight. Winds
will shift around to the south and then west on Sunday as a warm
front approaching from the Carolinas gets overtaken by a cold front
approaching from the Ohio Valley. Gusty winds to gale force are
likely by late Sunday afternoon, but with decreasing mixing in the
evening winds may fall a bit. Since it's late third period and a
potentially brief period of gale, have opted to not hoist the
headline just yet. Gales may continue/peak again Monday morning as
flow becomes more northwesterly.

Sub-SCA conditions Tue through Wed with SCA conditions possible
again Thu.

&&

.HYDROLOGY...

Highest confidence in higher rainfall totals over an inch and
subsequently the threat for areal flooding is over west-central
Virginia tonight, which is where the current Flood Watch lies.
Further north, rainfall amounts may come in a little shy of an inch,
but saturated ground and/or snowmelt lends to a non-zero flood
threat just about everywhere. East of the Blue Ridge to the I-95
corridor should average near an inch, with slightly higher amounts
possible over southern Maryland. Outside of the Areal Flood Watch,
mainstem river flooding may be the biggest threat given these
waterways will be catching all the excess runoff.

&&

.TIDES/COASTAL FLOODING...

Persistent (albeit light) onshore flow may push some sites to
caution stage this weekend, but minor flooding is not currently
forecast through tonight. DC may see minor flooding due to
freshwater runoff later this weekend, depending on how much rain
falls upstream.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...High Wind Watch from Sunday morning through Monday morning for
     MDZ501.
     High Wind Watch from Sunday afternoon through Monday morning
     for MDZ003-004-502.
VA...Flood Watch from noon EST today through late tonight for
     VAZ025-036-037-503-504-508.
     Winter Weather Advisory until noon EST today for VAZ503-504-
     508.
     High Wind Watch from Sunday morning through Monday morning for
     VAZ503-504-507-508.
     Winter Weather Advisory from 7 AM this morning to noon EST
     today for VAZ507.
WV...Winter Weather Advisory until noon EST today for WVZ505-506.
     High Wind Watch from Sunday morning through Monday morning for
     WVZ501>503-505-506.
     High Wind Watch from Sunday afternoon through Monday morning
     for WVZ050>052-055-504.
     Winter Weather Advisory from 7 AM this morning to noon EST
     today for WVZ501-503.
MARINE...None.

&&

SYNOPSIS...DHOF
NEAR TERM...DHOF
SHORT TERM...DHOF
LONG TERM...LFR
AVIATION...LFR/DHOF
MARINE...LFR/DHOF
HYDROLOGY...
Hazardous weather outlook, Feb 22, 7:52 PM EST, 9 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
752 PM EST Fri Feb 22 2019

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-231000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
752 PM EST Fri Feb 22 2019

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Rain is expected Saturday through early Sunday. The rain may be
heavy at times, especially Saturday night. Excess runoff from
already saturated soils may cause flooding of small streams and
urban areas Saturday night into Sunday. Potomac River flooding is
possible in the Washington area Monday into Tuesday.

Wind damage from wind gusts around 50 MPH is possible Sunday
afternoon into Sunday night, possibly lingering into Monday.

Gale force winds are likely over the waters Sunday afternoon
through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-231000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
752 PM EST Fri Feb 22 2019

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Tonight

A Winter Weather Advisory is in effect for the ridges of the
Potomac Highlands in Virginia the central Blue Ridge Mountains as
well as Pendleton County in West Virginia beginning at 3 AM.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A Winter Weather Advisory is in effect for the northern and
central Blue Ridge Mountains and the Allegheny Highlands in
Virginia and West Virginia until noon Saturday. Elsewhere, light
freezing rain is possible along the ridges near and west of
Interstate 81 Saturday.

A Flood Watch is in effect for Highland, Augusta, Albemarle, and
Nelson Counties as well as the central Virginia Blue Ridge
Mountains Saturday afternoon through Saturday night. A soaking
rain combined with recent snow melt may lead to flooding of low
lying urban areas as well as small streams and creeks.

Elsewhere, rain is expected Saturday through early Sunday. The
rain may be heavy at times, especially Saturday night. Excess
runoff from already saturated soils may cause flooding of small
streams and urban areas Saturday night into Sunday. Mainstem river
flooding is possible Sunday into Tuesday.

A High Wind Watch is in effect for the ridges of the Allegheny and
Potomac Highlands as well as the Blue Ridge Mountains Sunday
through Monday morning. Wind gusts around 60 mph are possible,
which may lead to damage. Elsewhere, isolated wind damage from
wind gusts around 50 MPH is possible Sunday afternoon into Sunday
night, possibly lingering into Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather. Local standard time, as filed.

Winter Weather, Western Highland

When
February 23, 5:00 AM EST to 6:00 PM EST
Where
Western Highland forecast zone
Reported by
Trained Spotter
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

Ice accumulations of up to a tenth of an inch were reported.

Winter Weather, Eastern Highland

When
February 23, 5:00 AM EST to 6:00 PM EST
Where
Eastern Highland forecast zone
Reported by
Trained Spotter
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

Ice accumulations of up to a tenth of an inch were reported.

Winter Weather, Central Virginia Blue Ridge

When
February 23, 5:00 AM EST to 6:00 PM EST
Where
Central Virginia Blue Ridge forecast zone
Reported by
Trained Spotter
Coordinates
37.879, -79.034 (the zone’s center; the record gives no point)

Ice accumulations of up to a tenth of an inch were reported.

Winter Weather, Northern Virginia Blue Ridge

When
February 23, 9:00 AM EST to 11:59 PM EST
Where
Northern Virginia Blue Ridge forecast zone
Reported by
Trained Spotter
Coordinates
38.573, -78.412 (the zone’s center; the record gives no point)

Ice accumulations of up to a tenth of an inch were reported.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 803498, 803499, 803500, 803501.